Florida, 2010

Lightning Strike in Florida, October 28, 2010

October 28, 2010 · NWS MFL · 1 event in 1 county or zone

A surface trough moved across South Florida from east to west during the day, focusing showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surface trough moved across South Florida from east to west during the day, focusing showers and thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 28, 8:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 28, 8:38 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
938 AM EDT THU OCT 28 2010

.UPDATE...
TROUGH OF LOW PRESSURE OVER THE EASTERN PORTION OF SOUTH FLORIDA WILL
CONTINUE TO MOVE WEST THROUGH SOUTH FLORIDA THIS MORNING AND INTO
THE EASTERN GULF OF MEXICO BY THIS AFTERNOON. THIS WILL SHIFT THE
SHOWERS THAT IS ONGOING OVER THE EASTERN PORTIONS OF THE CWA WESTWARD
INTO THE WESTERN PORTIONS OF THE CWA THIS AFTERNOON. THERE IS ALSO
A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN INTERIOR AREAS
THIS AFTERNOON...DUE TO THE DEEPER MOISTURE IN PLACE AND THE
COLLISION OF THE EAST AND WEST COAST SEA BREEZES. SO WILL CONTINUE
A CHANCE OF SHOWERS FOR THE EAST COAST METRO AREAS THIS MORNING...TAPERING
DOWN TO A SLIGHT CHANCE FOR THIS AFTERNOON...AND KEEP THE SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE WESTERN AREAS OF THE
CWA FOR THE AFTERNOON HOURS.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLANNED.

&&
.UPDATED...54/BNB

.PREV DISCUSSION... /ISSUED 714 AM EDT THU OCT 28 2010/

AVIATION...MAINLY VFR CONDITIONS EXPECTED TODAY. PLACED A TEMPO
IN ALL EAST TERMINALS TIL 15Z FOR MVFR/POSSIBLY IFR CONDITIONS. WILL
CONTINUE VCSH LATE MORNING THROUGH AFTERNOON WITH MAINLY ISOLATED
SHOWERS EXPECTED ALL TERMINALS. BY 18Z THE WEST COAST SEA BREEZE IS
EXPECTED AND THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE
WESTERN PENINSULA...HOWEVER LITTLE CONFIDENCE TO ASSIGN KAPF WITH
VCTS WITH SLIGHT COVERAGE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  72  84  71 / 30 10 30 20
FORT LAUDERDALE  87  73  85  75 / 30 10 30 30
MIAMI            88  73  86  73 / 30 10 30 30
NAPLES           88  71  87  67 / 20 10 30 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...18/GR
Hazardous weather outlook, Oct 28, 2:20 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
320 AM EDT THU OCT 28 2010

FLZ063-066>075-168-172>174-282230-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
320 AM EDT THU OCT 28 2010

...SLIGHT RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY...
...SLIGHT CHANCE OF THUNDERSTORMS WESTERN INTERIOR AND GULF COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: MAINLY EAST WINDS NEAR 10 KNOTS WILL RESULT IN A
SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES TODAY.

THUNDERSTORMS: THERE IS A SLIGHT RISK OF THUNDERSTORMS, MAINLY IN
THE AFTERNOON, FOR THE WESTERN INTERIOR AND GULF COAST OF COLLIER
COUNTY. THE MAIN HAZARD WILL BE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH AND PASS ACROSS THE REGION LATER ON FRIDAY,
WITH INCREASING NORTHERLY WINDS BEHIND THE FRONT RESULTING IN THE
GULF STREAM SEAS BUILDING TO 6 TO 8 FEET BY EARLY SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Oct 28, 6:02 AM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
702 AM EDT THU OCT 28 2010

FLZ063-066-067-070-071-281230-
GLADES-HENDRY-INLAND PALM BEACH-INLAND COLLIER-INLAND BROWARD-
INCLUDING THE CITIES OF...PALMDALE...MOORE HAVEN...CLEWISTON...
LA BELLE...BIG CYPRESS SEMINOLE RESERVATION...PAHOKEE...
SOUTH BAY...BELLE GLADE...WELLINGTON...LION COUNTRY SAFARI...
SOUTH COUNTY REGIONAL PARK...IMMOKALEE...
MICCOSUKEE INDIAN RESERVATION...MARKHAM PARK
702 AM EDT THU OCT 28 2010

...PATCHY DENSE FOG ACROSS THE INTERIOR AREAS OF SOUTH FLORIDA
EARLY THIS MORNING...

THE LOCAL SHERIFF OFFICES OVER THE INTERIOR PORTIONS OF SOUTH FLORIDA
HAS INDICATED THAT PATCHY DENSE FOG HAS FORMED EARLY THIS MORNING.
THE FOG SHOULD BURN OFF BY 830 AM EDT THIS MORNING. VISIBILITIES
IN THE FOG WILL BE LESS THAN 1/4 OF A MILE...AND DRIVERS NEED TO
USE LOW BEAM HEADLIGHTS AND REDUCE SPEED IN THE FOG.

BAXTER

The radar

The Miami radar (KAMX), 74 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
October 28, 11:00 AM EST
Where
Broward County, 2.44 mi WSW of Coral Spgs
Property damage
$500
Reported by
Newspaper
Coordinates
26.260, -80.258

Lightning struck a home in Coral Springs around midday. No injuries were reported from smoke inside the home. Damage is unknown, but likely was minor.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265793.